T + 478 Snow Day = P Day

Posted by raetsel at Thursday, January 07, 2010

That's P for prednisolone free day. Yesterday I harnessed up the huskies and made it in to the transplant clinic. As you might expect it was fairly quiet and I was seen quicker than usual.


The registrar I saw went through the usual checks about how I was doing and asked how I felt about stopping the prednisolone altogether and I said I was ready to give it a go. We then discussed how if this works ok then we can look at finally starting a ciclosporin taper. Very encouraging but there is many slip twixt cup and lip as they say so one step at a time.

My adrenal glands are supported by hydrocortisone and fludrocortisone so I shouldn't have the withdrawal symptoms of extreme fatigue this time as I stop the prednisolone. The only thing to watch out for now is whether my GVHD flares up again.

I asked about how I would get off those supporting steroids and the doc said she would refer me to the endocrinologist as though they are easy to get people on to it is harder and more specialised getting people off them. I asked if these were having any immunosuppressive effects but she explained the levels I was getting from these two steroids are just to get me to a level that everyone should have in their system if they are healthy. It is the lack of them that gives me the fatigue. That means I don't have to worry about them suppressing my immune system further it's now just the ciclosporin doing that.

My haemoglobin (Hb) was up at 12 which is back to the highest level it has been since my transplant, so the little anaemic dip I had a while back has disappeared all by itself, however the size of my red blood cells is still rather large indicating what is known as megaloblastic anaemia. However for the time being since my Hb has recovered and my B12 levels were ok the doc is just going to keep an eye on it though she might test the iron levels in the blood as I guess it is possible have a normal Hb but not actually have enough iron in the haemoglobin. (Break out the spinach.)

When I went to see the pharmacist in the clinic to go over the drugs I needed he said he'd had an email from one of the other doctors in the team who had reviewed my blood results and decided my thyroid levels were a bit low and so prescribed me some thyroxin to boost the levels. I guess the email hadn't got to the registrar I saw so I'm glad the pharmacist was on the ball. The feelings of tiredness and sensitivity to cold can be symptomatic of an under-active thyroid but the last time it was tested it was ok but clearly they have been keeping an eye on it.

The pharmacist said the impact of the thyroxin should be pretty immediate and considerable. "A new lease of life" he said is how patients describe it. I guess I have become slightly habituated to feeling knackered by the end of the day so it will be interesting to see how I feel now I am on the thyroxin. It should help with the diet too.

The pharmacist also said that as drugs go it is largely side effect free and reading the leaflet that came with the tablets that seems to be the case as long as the dose is not too high. I'm starting on 50 microgrammes which is the lowest effective dose so it shouldn't be a problem.

These medical leaflets do make me smile sometimes in the casual way they describe things. In the case of this one it talks about the symptoms of overdose so you can recognise it:-

Mild to Moderate Overdose: fever, angina,racing heart, irregular heart beats....
Severe Overdose: Thyroid crisis including irregular heart beat, heart failure, coma and death.

I like the way death is described as a symptom, seems a bit academic at that point really.

0 comments: